Hail, Russell
- When
- August 8, 4:57 PM CST
- Where
- Russell County, 2.82 mi S of Lucas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -98.540
Isolated supercells developed along a weak frontal boundary during the late afternoon and early evening hours of August 8th, 2015. One such supercell produced a quarter size hail report across Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated supercells developed along a weak frontal boundary during the late afternoon and early evening hours of August 8th, 2015. One such supercell produced a quarter size hail report across Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 2:44 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT SAT AUG 8 2015 .SYNOPSIS... ISSUED AT 343 PM CDT SAT AUG 8 2015 TEMPERATURES WERE STRUGGLING ACROSS MOST OF SOUTH-CENTRAL & SOUTH EAST KS UNTIL 230-3PM WHEN THEY JUMPED INTO THE MID & UPPER 90S. WITH 70-75 DEWPOINTS...HEAT INDICES HAVE LIKEWISE JUMPED WITH 105 TO 110 INDICES ENTRENCHED ACROSS THE HEAT ADVISORY AREA. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 343 PM CDT SAT AUG 8 2015 THIS EVENING: WITH S-SE 15-25 MPH WINDS CONTINUING TO INDUCE WARM ADVECTION FROM NORTHERN OK...HIGHS AROUND 100 ARE STILL LIKELY FOR NEARLY ALL OF SOUTH-CENTRAL KS WITH SOUTHEAST KS LIKELY TO HIT THE MID & UPPER 90S. THE VALID HEAT ADVISORY PERIOD UNTIL 8 PM SHOULD SUFFICE. TONIGHT: COLD FRONT EXTENDING FROM NORTH-CENTRAL NEBRASKA THROUGH NORTHWEST KS TO SOUTHEAST CO WILL CONTINUE TO PUSH SE THIS EVENING INTO A MARKEDLY DESTABILIZING AIRMASS COVERING NORTHWEST & WEST-CENTRAL KS. JUXTAPOSED WITH 35-40KT 6KM BULK SHEAR...SEVERE THUNDERSTORMS ARE CERTAINLY IN THE OFFING & SHOULD VENTURE INTO AREAS W OF I-135 LATE TONIGHT. SUNDAY: HIGHLIGHT: A HEAT ADVISORY IS BEING ISSUED FOR MOST OK-BORDERING COUNTIES (THE EXCEPTION IS HARPER COUNTY) AS WELL AS FOR WILSON & NEOSHO COUNTIES IN SOUTHEAST KS. THE AFORE-MENTIONED S/SE MOVING COLD FRONT CONTINUES TO BE "STAR OF THE SHOW" IN ALL RESPECTS. AS IT APPROACHES SOUTHERN KS...IT'LL ENCOUNTER A VERY UNSTABLE AIRMASS ENTRENCHED ACROSS ALL OF SOUTH-CENTRAL & MUCH OF SOUTHEAST KS SUN AFTERNOON. WITH PROJECTED MLCAPES REACHING 3000-3500 J/KG COUPLED WITH 6-KM BULK SHEAR FROM 30 TO 35 KTS...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE. THE APPROACHING FRONT WOULD ALSO INDUCE COMPRESSIONAL WARMING & WITH 70-75 DEWPOINTS A HEAT ADVISORY IS BEING ISSUED FOR NEARLY ALL OK-BORDERING COUNTIES AS WELL AS FOR WILSON & NEOSHO COUNTIES FROM 2PM-6PM. IF THE FRONT'S SWD PROGRESS IS SLOWER THAN EXPECTED THEN THE HEAT ADVISORY WOULD BE EXPANDED TO ALONG THE HIGHWAY 400 CORRIDOR...SO STAY TUNED. SUNDAY NIGHT-MON NIGHT: AN INCREASINGLY PRECARIOUS SITUATION IS EVOLVING. THE COLD FRONT SHOULD DECELERATE AS IT NEARS THE KS/OK BORDER BUT WITH A MID- LEVEL SHORTWAVE RIDING E/SE ATOP A STRONG MID-UPPER DECK RIDGE A 2ND COLD FRONT IS LIKELY TO PUSH SE ACROSS KICT COUNTRY ON MON. WITH THE INITIAL FRONT DRAPED ACROSS THE IMMEDIATE NEIGHBORHOOD THUNDERSTORM POTENTIAL REMAINS HIGH FOR SUNDAY NIGHT BUT WITH THE 2ND FRONT PUSHING SE ACROSS KS ON MON THUNDERSTORMS WOULD LIKEWISE GET FORCED S OF KICT COUNTRY MON EVENING. TUE & TUE NIGHT: HIGH PRESSURE SPREADING SE ACROSS NEBRASKA & KS WILL ADVECT COOLER & DRIER AIR ACROSS THE REGION TO PRODUCE NICE WEATHER FOR ALL AREAS. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 343 PM CDT SAT AUG 8 2015 WITH A DEEP(!) UPPER-DECK TROF DIGGING FROM QUEBEC TO THE CENTRAL ATLANTIC COAST THE MASSIVE MID-UPPER HIGH WOULD SLOWLY RETROGRADE TOWARD THE SOUTHWESTERN PLAINS...LEAVING THE KS NEIGHBORHOOD UNDER A WEAK NW REGIME THROUGHOUT THESE PERIODS. WITH THE UPPER-DECK RIDGE SLOWLY AMPLIFYING ANY CHANCES OF THUNDERSTORMS WOULD OCCUR WELL TO THE NE & E OF THE NEIGHBORHOOD...MORE SPECIFICALLY FROM THE MS VALLEY ON EAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1143 AM CDT SAT AUG 8 2015 BY LATE THIS AFTERNOON...A FRONTAL ZONE SHOULD EXTEND FROM WEST- CENTRAL KANSAS TO SOUTHEAST NEBRASKA. AN OUTFLOW BOUNDARY WILL MIX NORTHEAST AND EXTEND FROM SOUTHWEST MISSOURI TO NORTH CENTRAL OR NORTHEAST KS...INTERSECTING THE FRONTAL ZONE. WIDELY SCATTERED THUNDERSTORM CLUSTERS WILL BE POSSIBLE ALONG THE FRONT FROM LATE THIS AFTERNOON INTO TONIGHT...AIDED OVERNIGHT BY A 35-40 KNOT SOUTHERLY LOW-LEVEL JET. THE FRONT MAY REMAIN NEARLY STATIONARY OR SAG SOUTH A BIT OVERNIGHT...WITH SOUTHERLY WINDS BECOMING NORTH-NORTHEAST BEHIND THE FRONT. WILL INCLUDE VCTS MENTIONS AT RSL...SLN AND HUT WITH LEAST CONFIDENCE OF OCCURRENCE AT HUT...WHICH SHOULD BE AT THE SOUTHERN-MOST EXTENT OF THE CONVECTION AXIS. THE MAIN STORM THREATS TO PILOTS WILL BE STRONG/VARIABLE DOWNBURST WIND GUSTS...AND BRIEF/SHARP REDUCTIONS IN VISIBILITY UNDER STORM CORES. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 98 74 90 / 10 20 50 10 HUTCHINSON 74 94 72 89 / 30 30 50 10 NEWTON 74 95 72 89 / 20 30 50 10 ELDORADO 75 96 73 89 / 10 20 50 20 WINFIELD-KWLD 76 100 75 92 / 10 10 40 20 RUSSELL 71 90 68 87 / 40 30 40 10 GREAT BEND 72 92 69 88 / 40 40 40 10 SALINA 74 91 71 89 / 30 40 40 10 MCPHERSON 73 93 71 89 / 30 40 50 10 COFFEYVILLE 75 99 76 91 / 10 10 40 20 CHANUTE 75 97 74 89 / 10 10 40 20 IOLA 75 96 74 88 / 10 10 50 20 PARSONS-KPPF 75 99 75 91 / 10 10 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051>053- 067>072-082-083-091>096-098>100. HEAT ADVISORY FROM 2 PM TO 7 PM CDT SUNDAY FOR KSZ092>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT SAT AUG 8 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091445- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 413 PM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT HEAT INDICES FROM 105 TO 109 ARE EXPECTED EARLY THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AND A HEAT ADVISORY REMAINS IN EFFECT. SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY NORTHWEST OF A HUTCHINSON TO MCPHERSON LINE TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF 60 TO 70 MPH WINDS ALONG WITH QUARTER SIZE HAIL. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS WHICH MAY LEAD TO SOME VERY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA FROM SUNDAY THROUGH EARLY MONDAY. THE STRONGEST STORMS MAY PRODUCE NICKEL-SIZED HAIL AND WIND GUSTS TO AROUND 55 MPH. HEAT INDICES WILL RISE TO AROUND 105 AGAIN ON SUNDAY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT AUG 8 2015
KSZ032-082145-
RUSSELL KS-
338 PM CDT SAT AUG 8 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 337 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR RUSSELL...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...LURAY...BUNKER HILL...RUSSELL AIRPORT...WILSON LAKE AND
WILSON STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9848 3894 9848 3879 9874 3891 9890
3914 9869 3913 9868
TIME...MOT...LOC 2037Z 224DEG 25KT 3891 9876
CARUSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 SSW SYLVAN GROVE 38.95N 98.43W
08/08/2015 E0.25 INCH LINCOLN KS TRAINED SPOTTER
&&
SGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST NNW SUSANK 38.64N 98.78W
08/08/2015 E55 MPH BARTON KS TRAINED SPOTTER
&&
CWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT SAT AUG 8 2015
KSZ032-047-082315-
RUSSELL KS-BARTON KS-
550 PM CDT SAT AUG 8 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF HOISINGTON...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DORRANCE AND SUSANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3886 9857 3871 9848 3860 9848 3854 9878
3870 9887
TIME...MOT...LOC 2248Z 245DEG 12KT 3865 9875
ESThe Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599054.